Alert archive / Georgia / River Flood Warnings in 2009

River Flood Warning 6, NWS Atlanta, GA

January 6, 2009Gilmer County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 6, 2009, 3:37 PM EST for Gilmer County, Georgia. It took effect at Jan 6, 2009, 10:54 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2009, 3:37 PM EST (20:37 UTC)
In effect from
Jan 6, 2009, 10:54 PM EST
Expired
Jan 7, 2009, 6:52 AM EST
In force
8 hr
Issued by
NWS Atlanta, GA
Flood severity
Minor

County Gilmer County, GA

The radar

The Atlanta radar (KFFC), 148 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coosawattee River near Ellijay (ELIG1). The gauge peaked at 7.50 ft at Jan 6, 2009, 8:00 PM EST.

actionminormoderatemajor51001/0601/0701/08
Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02380500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS42 KFFC 062037
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EST TUE JAN 06 2009

...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN GEORGIA...

  COOSAWATTEE RIVER NEAR ELLIJAY AFFECTING GILMER COUNTY

.RECENT HEAVY RAINFALL ACROSS THE AREA HAS CAUSED SIGNIFICANT RUNOFF 
INTO STREAMS AND RIVERS...CAUSING THE RIVERS TO RISE. SOME POINTS 
ALONG THE RIVER SYSTEM WILL EXPERIENCE FLOODING.  ADDITIONAL HEAVY
RAIN IS FORECAST ACROSS THE AREA TONIGHT.

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

THE LATEST STAGE DATA WAS FURNISHED IN COOPERATION WITH THE UNITED 
STATES GEOLOGICAL SURVEY.

GAC123-071037-
/O.NEW.KFFC.FL.W.0006.090107T0354Z-090107T2327Z/
/ELIG1.1.ER.090107T0354Z.090107T1200Z.090107T1727Z.UU/
337 PM EST TUE JAN 06 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY, GA. HAS ISSUED A 

* FLOOD WARNING FOR 
  THE COOSAWATTEE RIVER NEAR ELLIJAY
* FROM THIS EVENING UNTIL WEDNESDAY EVENING
* AT 3 PM TUESDAY THE STAGE WAS...6.1 FEET AND RISING.
* MINOR FLOODING IS FORECAST 
* FLOOD STAGE IS 8.0 FEET 
* FORECAST TO RISE ABOVE FLOOD STAGE BY TONIGHT AND CONTINUE TO RISE 
  TO NEAR 9.8 FEET BY WEDNESDAY MORNING. THE RIVER IS EXPECTED TO
  FALL BELOW FLOOD STAGE BY EARLY WEDNESDAY AFTERNOON.
* AT 10.0 FEET...MODERATE FLOODING BEGINS. SOME FLOODING OF THE 
  AMERICAN LEGIONS BUILDING BEGINS. FLOODING EXPANDS AT THE HAROLD 
  HEFNER RIVER PARK.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 9.7 FEET ON JUL 16 2003.
  
$$

19
1 follow-up statement
000 
WGUS82 KFFC 071152
FLSFFC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 AM EST WED JAN 07 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
GEORGIA...
 
  COOSAWATTEE RIVER NEAR ELLIJAY AFFECTING GILMER COUNTY
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING CREEK IN
GEORGIA...
 
  LOOKOUT CREEK ABOVE NEW ENGLAND AFFECTING DADE COUNTY 
 
.RECENT HEAVY RAINFALL ACROSS THE AREA HAS CAUSED SIGNIFICANT RUNOFF 
INTO STREAMS AND RIVERS...CAUSING THE RIVERS TO RISE. SOME POINTS 
ALONG THE RIVER SYSTEM WILL EXPERIENCE FLOODING.

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

GAC083-080152-
/O.EXT.KFFC.FL.W.0005.000000T0000Z-090108T0603Z/
/ENGG1.2.ER.090106T1850Z.090107T0315Z.090108T0003Z.UU/
652 AM EST WED JAN 07 2009

...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING 
CONTINUES FOR
  THE LOOKOUT CREEK ABOVE NEW ENGLAND
* UNTIL LATE TONIGHT 
* AT 6AM WEDNESDAY THE STAGE WAS 16.9 FEET AND FALLING SLOWLY
* MINOR FLOODING IS OCCURRING AND WILL CONTINUE 
* FLOOD STAGE IS 12.0 FEET 
* THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY THIS 
  EVENING.
* AT 17.0 FEET...MODERATE FLOODING BEGINS. SEVERAL SMALL BUILDINGS 
  NEAR NEW ENGLAND HAND-GLIDING RECREATION PARK BEGIN TO FLOOD. 
  SEVERAL ROADS WILL BE CLOSED INCLUDING SELLS LANE...MASON ROAD...
  AND CREEK ROAD.

$$

GAC123-071222-
/O.CAN.KFFC.FL.W.0006.000000T0000Z-090107T2327Z/
/ELIG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
652 AM EST WED JAN 07 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE COOSAWATTEE RIVER NEAR ELLIJAY
* THE RIVER WILL REMAIN NEAR BANKFULL UNTIL THIS EVENING THEN SLOWLY
  FALL
* AT 5AM WEDNESDAY THE STAGE WAS 6.4 FEET AND STEADY
* FLOOD STAGE IS 8.0 FEET 
* AT 6.0 FEET...BANKFULL STAGE WAS REACHED.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 6, 2:59 PM EST, 38 minutes earlier.

Area forecast discussion, Jan 6, 2:59 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EST TUE JAN 6 2009

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

GFS SEEMS TO BE A REASONABLE COMPROMISE AS THE NAM SEEMS TO BE A
TAD SLOW HANDLING THE SYSTEM. ECMWF DOES LOOK A LITTLE BETTER THAN
THE GFS AS FAR AS THE STRENGTH OF THE SYSTEM GOES BUT THE GFS IS
ENOUGH IN THE MIDDLE OF THE PACKAGE THAT WITH A FEW MINOR
TWEAKS...THE GFS IS FINE.

STATIONARY/WARM FRONT IS DRAPED ACROSS NORTH GEORGIA BUT WILL SOON
START SHIFTING SOUTHEAST AS THE UPPER TROUGH CONTINUES TO DIG.
SURFACE LOW WILL TREK NORTHEAST ALONG THE FRONT AND COLD FRONT
WILL BEGIN TO SWEEP EAST ACROSS THE REGION THIS EVENING. SEVERAL
ASPECTS TO CONSIDER...INCLUDING THE RAINFALL (MORE ON THAT BELOW)
AND THE SEVERE POTENTIAL. SPCS SLIGHT RISK NOSES INTO THE AREA...
BUT INSTABILITY WILL BE MODEST AT BEST. SHEAR IS MUCH MORE
IMPRESSIVE WITH 60+KT LLJ MOVING INTO THE AREA WITH THE FRONT AND
PLENTY OF SPEED SHEAR ALONG WITH THE UPPER JET. KFFC 18Z SOUNDING
0-3KM HELICITY WAS OVER 400 M2/S2...KBMX WAS OVER 500. LAPSE RATES
NOT IMPRESSIVE BUT ONCE THE FRONT ARRIVES LAPSE RATES WILL
INCREASE SIGNIFICANTLY WITH THE UPPER COOLING. ANY OF THE LLJ
WINDS THAT GET TRANSFERED TO THE SURFACE WILL EASILY RESULT IN
DAMAGING WINDS...BUT WITH THE LACK OF INSTABILITY IT WILL BE HARD
FOR STORMS TO REMAIN SURFACE-BASED. THE OTHER CONCERN IS WITH THE
POSSIBLE ISOLATED TORNADO OR TWO EMBEDDED IN EITHER QLCS-TYPE
LINEAR STORMS OR AHEAD OF THE MAIN LINE IN A POSSIBLE ISOLATED
SUPERCELL.

THE FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY MORNING AND MUCH
COOLER AIR WILL FILTER IN BEHIND IT. THE UPPER TROUGH WILL DIG
QUITE DEEPLY WITH ENOUGH WRAPAROUND MOISTURE TO WARRANT SNOW OR AT
LEAST A RAIN/SNOW MIX IN NORTH GEORGIA WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. 850 TEMPS ARE QUITE COLD WITH THE DEEP UPPER LOW
WITH THICKNESS VALUES INDICATING TEMPS WELL BELOW FREEZING IN THE
850-700MB LAYER. THIS ADDED TO OROGRAPHIC UPLIFT WILL CERTAINLY
INCREASE THE CHANCE...BUT SURFACE TEMPERATURES AND DEPTH OF
MOISTURE WILL BE THE LIMITING FACTOR. GFS IS DEFINITELY STRONGER
WITH THE POSSIBILITY...SO WILL NOT INCLUDE ANY ACCUMULATIONS FOR
NOW...BUT WILL HAVE TO BE MONITORED IN CASE OTHER MODELS LINE UP.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

THE EXTENDED BEGINS WITH WEAK RIDGING IN PLACE FOR FRIDAY AND A
SLIGHT WARM UP FROM THE COOL-DOWN AFTER THE MID-WEEK COLD FRONT...
THOUGH NIGHTTIME TEMPS WILL STILL BE ON THE COOL SIDE. ANOTHER
WAVE AND WEAK FRONT MOVE THROUGH ON SATURDAY...THOUGH BY THE TIME
IT REACHES US THE SURFACE LOW IS WELL OCCLUDED IN SOUTHERN CANADA
AND ALL THE DYNAMICS ARE FAR TO THE NORTH. AFTER A BRIEF DRY
PERIOD...THE NEXT SYSTEM TO MOVE THROUGH IS LATE ON TUESDAY BUT
THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES IN THE MODELS BY
THAT POINT SO HAVE MADE NO CHANGES TO THE GOING FORECAST AT THIS
TIME. TEMPS PROGGED TO BE NEAR OR JUST SLIGHTLY ABOVE NORMAL
THROUGH THE EXTENDED.

&&

.HYDROLOGY...

WIDESPREAD 2-4 HAS FALLEN ACROSS PORTIONS OF NORTH GEORGIA...
WITH AN ADDITIONAL 2-3 EXPECTED ACROSS SOME OF THESE SAME AREAS.
HAVE HAD NUMEROUS REPORTS OF ROADS CLOSED AND EVEN A REPORT OF A
DAM BEING OVERTOPPED. CAN EXPECT THIS TO CONTINUE THROUGH THE
EVENING AND OVERNIGHT AS THE RAIN CONTINUES. FLOOD WATCH WILL
REMAIN IN EFFECT AND WILL CONTINUE TO ISSUE FLOOD WARNINGS AS
NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  60  38  53  31 / 100  60  10   5   0
ATLANTA         52  56  39  54  35 / 100  50   5   5   0
BLAIRSVILLE     49  49  32  45  25 / 100  50  20   5   0
CARTERSVILLE    51  53  32  52  27 / 100  50  10   5   0
COLUMBUS        56  60  40  60  37 /  90  30   5   5   0
GAINESVILLE     50  53  34  51  32 / 100  50  10   5   0
MACON           58  61  40  61  34 /  90  60   5   5   0
ROME            49  49  34  50  29 / 100  50  10   5   0
PEACHTREE CITY  53  57  35  55  29 / 100  40   5   5   0
VIDALIA         61  68  40  62  35 /  50  80   5   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON...
FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON...
LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

TDP
Hazardous weather outlook, Jan 6, 11:30 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EST TUE JAN 6 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF HEAVY RAIN WITH POSSIBLE FLOODING IS EXPECTED ACROSS
PORTIONS OF NORTH GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A FRONTAL BOUNDARY STRETCHING ACROSS EXTREME NORTH GEORGIA WILL
REMAIN NEARLY STATIONARY THIS AFTERNOON...AS A SURFACE LOW DEVELOPS
OVER THE LOWER MISSISSIPPI VALLEY. THE LOW WILL MOVE NORTHEAST
...PULLING THE COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FLOODING RAINS. HEAVY RAINFALL COULD
CAUSE SOME RIVERS...STREAMS AND CREEKS TO RISE TO LEVELS THAT RESULT
IN MINOR FLOODING. THE BEST CHANCE FOR FLOODING CONDITIONS WILL
CONTINUE TO BE NORTH OF A BUCHANAN TO ATLANTA TO CLEVELAND LINE. THE
PRIMARY HAZARDS WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS WITH
AN ISOLATED TORNADO POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS WILL
BE SOUTH AND WEST OF A ROME TO GAINESVILLE TO GRIFFIN LINE.

.DISCUSSION...
GULF MOISTURE WILL CONTINUE TO ADVECT INTO THE STATE THIS
AFTERNOON...OVERRUNNING A STATIONARY BOUNDARY STRETCHING FROM
LOUISIANA INTO NORTH GEORGIA. A SURFACE LOW WILL LIFT NORTHEAST
ALONG THE BOUNDARY...PULLING A COLD FRONT ACROSS NORTH AND CENTRAL
GEORGIA TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS THE AREA THROUGH TONIGHT AS THIS COMPLEX WEATHER
SYSTEM MOVES ACROSS THE SOUTHEAST U.S. RAINFALL COULD BE HEAVY AT
TIMES...WITH ADDITIONAL TOTALS OF 2 TO 3 INCHES POSSIBLE ACROSS
PORTIONS OF NORTH GEORGIA...TOTAL ACCUMULATIONS COULD BE 4 TO 7
INCHES BY WEDNESDAY MORNING. THE COMBINATION OF STRONG WIND SHEAR
AND WEAK INSTABILITY IS EXPECTED TO BE ENOUGH TO PRODUCE
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BE STRONG ENOUGH TO
PRODUCE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 6:45 AM ESTAreal Flood WarningFFCForsyth24 hr
Jan 6, 6:51 AM ESTRiver Flood WarningFFCForsyth, Fulton57 hr
Jan 6, 7:57 AM ESTRiver Flood WarningFFCDawson, Forsyth15 hr
Jan 6, 8:46 AM ESTAreal Flood WarningFFCBartow, Chattooga, Cherokee, Floyd, Gilmer, Gordon and 1 more24 hr
Jan 6, 9:40 AM ESTAreal Flood WarningFFCBanks, Dawson, Fannin, Hall, Lumpkin, Towns and 2 more22 hr
Jan 6, 10:56 AM ESTRiver Flood WarningFFCCherokee33 hr
Jan 6, 12:20 PM ESTRiver Flood WarningFFCPolk13 hr
Jan 6, 12:33 PM ESTRiver Flood WarningFFCDade47 hr
Jan 6, 12:46 PM ESTAreal Flood WarningFFCCatoosa, Murray, Walker, Whitfield24 hr
Jan 6, 3:15 PM ESTSevere Thunderstorm WarningFFCChattooga, Dade, Walker45 min
Jan 6, 3:19 PM ESTTornado WarningFFCDade, Walker17 min
Jan 6, 4:41 PM ESTSevere Thunderstorm WarningFFCChattooga, Floyd64 min
Jan 6, 4:55 PM ESTTornado WarningFFCChattooga, Floyd50 min
Jan 6, 5:23 PM ESTSevere Thunderstorm WarningFFCBartow, Gordon, Murray, Walker, Whitfield52 min
Jan 6, 5:33 PM ESTRiver Flood WarningFFCGordon, Murray, Whitfield4 days

Nearby

River Flood Warnings in Georgia, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.